Delaware, 2014

Rip Current in Delaware, September 17, 2014

September 17, 2014 · NWS PHI · 1 event in 1 county or zone

Swells associated with Hurricane Edouard generated stronger rip currents along the Delaware coast on the 17th. This caused water rescues at Dewey Beach and Rehoboth Beach as well as the hospitalization of one rescued swimmer from the Houston Street Beach at Dewey Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Swells associated with Hurricane Edouard generated stronger rip currents along the Delaware coast on the 17th. This caused water rescues at Dewey Beach and Rehoboth Beach as well as the hospitalization of one rescued swimmer from the Houston Street Beach at Dewey Beach. Reboboth Beach lifeguards limited bathers to ankle deep water that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 17, 2:22 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 17, 2:22 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 AM EDT WED SEP 17 2014

.SYNOPSIS...
A WEAK AREA OF HIGH PRESSURE TODAY WILL GIVE WAY TO A WEAK FRONTAL
BOUNDARY THURSDAY. A STRENGTHENING AREA OF HIGH PRESSURE WILL THEN
BUILD IN FOR THURSDAY NIGHT AND FRIDAY, THEN SHIFT OFFSHORE LATE
FRIDAY. A WARM FRONT MAY LIFT BY TO OUR NORTHWEST FRIDAY NIGHT
INTO SATURDAY, THEN A COLD FRONT IS SCHEDULED TO MOVE ACROSS OUR
REGION LATE SUNDAY. AN EXPANSIVE AREA OF HIGH PRESSURE SHOULD THEN
BUILD IN FOR LATER MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS THE HIGH SHIFTS EAST OF THE REGION BY MID DAY, WILL SEE A WIND
SHIFT TO SOUTHERLY WINDS. THIS, COMBINED WITH SOME AIR MASS
MODIFICATION WILL LEAD TO A SLIGHTLY WARMER DAY TODAY AS COMPARED TO
YESTERDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
LOW LEVEL MOISTURE WILL INCREASE SLIGHTLY THANKS TO THE SOUTHERLY
FLOW AND ASSOCIATED MOISTURE ADVECTION. HOWEVER, MID LEVEL MOISTURE
IS ALSO EXPECTED TO INCREASE AHEAD OF THE NEXT UPPER LEVEL TROUGH.
AS SUCH, THE BIG QUESTION TONIGHT WILL BE IF MID LEVEL CLOUDS WILL
DEVELOP AND PROPAGATE IN OVER THE REGION OR IF THEY WILL HOLD OFF
LONG ENOUGH FOR SOME PATCHY FOG DEVELOPMENT ACROSS THE REGION.
OTHERWISE, EXPECT TRANQUIL WEATHER AND ANOTHER CHILLY NIGHT, WITH
LOWS IN THE 40S AND 50S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE OVERALL SYNOPTIC SETUP IS COMPRISED OF A TROUGH IN THE EAST AND
RIDGE NEAR THE ROCKIES TO START. THESE FEATURES ARE FORECAST TO
MIGRATE EASTWARD THROUGH FRIDAY AND ALSO WEAKEN SOME. THIS RESULTS
IN MORE OF A ZONAL FLOW ACROSS THE NORTHERN HALF OF THE NATION FOR A
TIME. SOME RIDGE DEVELOPMENT THOUGH OUT WEST LOOKS TO ALLOW A SHORT
WAVE TO DIVE INTO THE MIDWEST SATURDAY, WHICH RESULTS IN A TROUGH
AMPLIFYING SOME ACROSS THE GREAT LAKES AND NORTHEAST SUNDAY THROUGH
MONDAY. THIS TROUGH MAY DEEPEN FURTHER AS WE GO THROUGH TUESDAY. IT
APPEARS TWO FRONTAL BOUNDARIES MOVE THROUGH OUR AREA, ONE /WEAK/
THURSDAY THEN A PERHAPS A STRONGER ONE LATE SUNDAY. WE USED A
GENERAL MODEL BLEND FOR THURSDAY THROUGH SATURDAY, THEN BLENDED IN
THE 00Z WPC GUIDANCE THEREAFTER. SOME ADJUSTMENTS WERE THEN MADE
AFTER ADDITIONAL COLLABORATION WITH OUR SURROUNDING OFFICES.

FOR THURSDAY AND FRIDAY...AN UPPER-LEVEL TROUGH WILL AMPLIFY ACROSS
THE EAST THURSDAY AS A STRONG SHORT WAVE TRACKS ACROSS NEW ENGLAND.
A COLD FRONT WILL SWEEP ACROSS OUR AREA AS A RESULT, HOWEVER THE
BOUNDARY THIS FAR SOUTH LOOKS WEAKER WITH THE BULK OF THE LIFT
TOWARD NEW ENGLAND. IN ADDITION, THE MOISTURE WITH THIS FRONT IS
LIMITED AND THE FORECAST SOUNDINGS IN GENERAL LOOK FAIRLY DRY. BOTH
THE GFS AND NAM FORECAST SOUNDINGS FOR PHILADELPHIA SHOW A CAP NEAR
7000 FEET DURING SUNDAY. WHILE AN ISOLATED BRIEF SHOWER OR SPRINKLE
COULD BE POSSIBLE ESPECIALLY AROUND THE DELMARVA, AFTER
COLLABORATING WITH OUR SURROUNDING OFFICES WE WENT WITH A DRY
FORECAST. ONCE THE FRONT SHIFTS TO OUR SOUTH AND EAST, STRONG HIGH
PRESSURE IS FORECAST TO BUILD IN FROM THE NORTH. THIS WILL RESULT IN
A NORTH TO NORTHEASTERLY WIND ALONG WITH A CHILLIER AIRMASS
ADVECTING IN. THERE MAY BE ENOUGH OF A PRESSURE GRADIENT COMBINED
WITH THE CAA TO KEEP A LITTLE WIND GOING EVEN INLAND, THEREFORE AS
OF NOW THE THREAT FOR ANY INLAND FROST LOOKS LOW THURSDAY NIGHT.

THE SURFACE HIGH SHOULD BE SHIFTING OFF THE NEW ENGLAND COAST FRIDAY
WITH OUR LOW-LEVEL FLOW TURNING EASTERLY. THERE IS SOME MOISTURE
FORECAST TO BE LINGERING WELL OFFSHORE ESPECIALLY TO OUR SOUTHEAST,
AND THE ONSHORE FLOW INTO OUR AREA MAY RESULT IN SOME
OCEAN-INFLUENCED CLOUDINESS. AS OF NOW, NOT QUITE SURE HOW MUCH OF
THIS CAN DEVELOP GIVEN THE INITIAL DRYNESS OF THE AIRMASS. AS OF
NOW, WE DID NOT EMPHASIZE THE CLOUD COVER MUCH FRIDAY AND FRIDAY
NIGHT. THE COMBINATION OF A NEW AIRMASS AND THE ONSHORE FLOW SHOULD
RESULT IN A COOLER DAY ACROSS THE CWA, AND POTENTIALLY BREEZY CLOSER
TO THE COAST.

FOR SATURDAY AND SUNDAY...HIGH PRESSURE BECOMES ELONGATED INTO THE
MID ATLANTIC AS IT STARTS TO WEAKEN AND SHIFT FARTHER OFFSHORE. THIS
OCCURS AS SOME WAA GETS UNDERWAY AHEAD OF THE NEXT SYSTEM AND
HEIGHTS START TO RISE. THIS MAY RESULT IN A NORTHBOUND WARM FRONT
THAT MOSTLY SLIDES JUST TO OUR NORTHWEST, AND WARMER AIR ARRIVING
ACROSS OUR CWA ESPECIALLY SUNDAY WITH A MORE SOUTHWESTERLY LOW-LEVEL
FLOW. A SHORT WAVE DIVING ACROSS THE GREAT LAKES WILL DRIVE A
SURFACE LOW EASTWARD. THE AMPLIFICATION OF THE UPPER-LEVEL TROUGH
SHOULD TAKE THE SURFACE LOW WELL TO OUR NORTH THOUGH DURING SUNDAY.
THE ASSOCIATED COLD FRONT HOWEVER WILL ARRIVE INTO OUR AREA LATE
SUNDAY WITH PERHAPS SOME SHOWERS. THE TIMING APPEARS TO HAVE SPED UP
SOME. A BAND OF SHOWERS MAY END UP WEAKENING AS IT ARRIVES DUE TO
THE BULK OF THE LARGE SCALE LIFT PEELING AWAY TO THE NORTH. WE
GENERALLY FAVORED A BLEND OF CONTINUITY AND WPC GUIDANCE, WHICH
PAINTS SLIGHT CHC TO LOW CHC POPS ACROSS THE CWA LATE SUNDAY.

FOR MONDAY AND TUESDAY...THE MAIN UPPER-LEVEL TROUGH MAY AMPLIFY
FURTHER ACROSS THE NORTHEAST AND MID ATLANTIC REGIONS DURING THIS
TIME FRAME, HOWEVER CONFIDENCE IS LOWER REGARDING THE DETAILS. BASED
ON RIDGING ACROSS THE PLAINS, AN EXPANSIVE SURFACE HIGH IS FORECAST
TO BUILD ACROSS THE MIDWEST AND GREAT LAKES LATER MONDAY INTO
TUESDAY, WITH THIS FEATURE ARRIVING INTO OUR AREA DURING TUESDAY.
SOME GUIDANCE SHOWS SOME INSTABILITY TYPE SHOWERS OCCURRING MONDAY
INTO TUESDAY POST-FRONTAL AS SOME SHORT WAVES ROTATE AROUND THE BASE
OF THE AMPLIFYING UPPER-LEVEL TROUGH. FOR NOW, KEPT SOME SLIGHT CHC
TO LOW CHC POPS EARLY MONDAY THEN SLIGHT CHC POPS ACROSS THE EAST
DURING THE REMAINDER OF MONDAY TIED TO THE COLD FRONT CLEARING THE
AREA. WE CARRIED A DRY FORECAST FOR TUESDAY.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS

VFR CONDITIONS ARE EXPECTED FOR THE TAF SITES THROUGH AT LEAST 06Z
TONIGHT. MID LEVEL CLOUDS BETWEEN 4000 AND 7000 FT AGL ARE POSSIBLE
THIS MORNING, AND AGAIN AFTER 21Z, BUT LITTLE ELSE IN THE WAY OF
CEILINGS. IF THE MID LEVEL CLOUDS DO NOT MOVE INTO THE REGION
TONIGHT, THERE IS A SMALL THREAT OF PATCHY FG DEVELOPING ACROSS MUCH
OF THE REGION AND COULD AFFECT KACY, KMIV, AND KABE. HOWEVER, IT IS
HIGHLY DEPENDENT ON NOT ONLY THE EXTENT OF MID LEVEL CLOUDS OR LACK
THEREOF, BUT ALSO HOW MUCH LOW LEVEL MOISTURE WILL INCREASE LATE
TODAY WITH THE SHIFT TO SOUTHERLY WINDS. WITH ALL OF THESE
UNCERTAINTIES, FOG IMPACTS AT TERMINALS IS UNLIKELY AT THIS TIME.

OUTLOOK...
THURSDAY AND FRIDAY...MOSTLY VFR. A WEAK FRONT MOVES THROUGH
THURSDAY, THEN AN ONSHORE FLOW MAY HELP DEVELOP SOME LOW CLOUDS
FRIDAY NIGHT, HOWEVER CONFIDENCE IS ON THE LOW SIDE AT THIS TIME.

SATURDAY AND SUNDAY...A CHANCE OF SOME EARLY MORNING LOW CLOUDS
AND/OR FOG SATURDAY, OTHERWISE GENERALLY VFR. A COLD FRONT IS
FORECAST TO MOVE THROUGH SUNDAY NIGHT WITH A CHANCE OF SOME SHOWERS.

&&

.MARINE...
WINDS COULD GUST UP TO 20 KT EARLY IN THE DAY TODAY, BUT WILL REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA. MODEL GUIDANCE SHOWS THAT SEAS
COULD BUILD TO 5 TO 6 FEET THROUGH THE DAY TODAY PRIMARILY DUE TO
LONG PERIOD SWELLS FROM EDOUARD WHICH REMAINS WELL OUT TO SEA.
HOWEVER, SO FAR BUOY DATA SHOW WAVE HEIGHTS EVEN AT BUOY 44066
REMAINING BELOW 3 FT, OR ABOUT 1 TO 2 FT BELOW WHAT GUIDANCE WAS
SHOWING FOR THIS TIME. THEREFORE, THINK THAT THE GUIDANCE IS OVER
FORECASTING THE IMPACT OF EDOUARD SWELL HEIGHTS, AND HAVE ONLY
INCLUDED WAVE HEIGHTS TO 4 FT AT THIS TIME. CONDITIONS AT 44066 AND
44009 WILL BE WATCHED CLOSELY THROUGH THE DAY.

OUTLOOK...
THURSDAY AND FRIDAY...A WEAK COLD FRONT WILL CROSS THE AREA
THURSDAY, THEN STRENGTHENING HIGH PRESSURE BUILDS IN FROM THE NORTH
FRIDAY. THIS WILL ALLOW THE WINDS TO SHIFT TO THE NORTHEAST, AND
THERE APPEARS TO BE A WIND SURGE MOVING SOUTHWARD LATER THURSDAY
NIGHT AND FRIDAY WITH AN INITIAL TIGHTENING OF THE PRESSURE GRADIENT
AND CAA. THE WINDS SHOULD THEN TURN EASTERLY BY LATE FRIDAY. THIS
SURGE COULD BE ENOUGH FOR 25-KNOT WINDS AND SEAS BUILDING TO 5 FEET
ON THE COASTAL WATERS.

SATURDAY AND SUNDAY...THE WINDS SHOULD TURN FROM SOUTHEAST TO SOUTH
DURING THIS TIME FRAME AS HIGH PRESSURE GRADUALLY DEPARTS TO THE
EAST. THE NEXT COLD FRONT ARRIVES LATE SUNDAY. THE WINDS SHOULD BE
BELOW ADVISORY CRITERIA, AND THE SEAS SHOULD SUBSIDE SOME AS THE
FLOW TURNS MORE SOUTHERLY.

&&

.RIP CURRENTS...
A MODERATE RISK OF RIP CURRENTS CONTINUES TODAY AND THIS EVENING
PRIMARILY DUE TO THE LONG PERIOD SWELLS FROM EDOUARD, WHICH REMAINS
WELL OUT TO SEA. THE ENHANCED RIP CURRENT RISK COULD CONTINUE INTO
THURSDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...JOHNSON
SHORT TERM...JOHNSON
LONG TERM...GORSE
AVIATION...GORSE/JOHNSON
MARINE...GORSE/JOHNSON
RIP CURRENTS...JOHNSON
Hazardous weather outlook, Sep 17, 2:45 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EDT WED SEP 17 2014

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-180745-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
345 AM EDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-180745-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
345 AM EDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE ENHANCED RIP CURRENT RISK MAY CONTINUE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-180745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
345 AM EDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Delaware Beaches

When
September 17, 7:00 AM EST to 7:00 PM EST
Where
Delaware Beaches forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542224.